It’s never a good idea to mix the over-the-counter anti-diarrhea drug Imodium (loperamide) with other substances. This is especially true if you are taking higher-than-recommended doses of Imodium, which even on their own can be toxic. Although there are no known health effects from combining Imodium and alcohol, side effects common to both agents may be intensified.

Article at a Glance:

  • Although there is no known interaction between Imodium and alcohol, combining the two may nonetheless lead to health consequences.
  • Imodium and alcohol share side effects like drowsiness and dizziness that may be worsened when the two are combined.
  • Heart damage can occur when Imodium and alcohol are consumed in excessive amounts.
  • Mixing Imodium and alcohol may increase your risk of polysubstance abuse.

Mixing Imodium (Loperamide) and Alcohol

Even though there are no known drug interactions between Imodium and alcohol, mixing the two substances is best avoided. Imodium and alcohol can exacerbate some of the same issues in the body, potentially leading to health concerns like:

  • Worsened side effects: Drowsiness and dizziness are possible side effects of both Imodium and alcohol. It is possible that taking both substances together may intensify these symptoms.
  • Dehydration: Many people take Imodium to treat diarrhea, a condition which can be very dehydrating as you lose water in your stool. Alcohol is also dehydrating, so combining it with Imodium may increase your risk of further dehydration. Dehydration may affect your cognitive abilities, and your reaction time may be worsened, including your ability to drive.
  • Heart damage: Alcohol, particularly when consumed in excess, is toxic to the heart, increasing the risk of heart rhythm disorders, heart attack and heart failure. Similarly, Imodium is toxic to the heart when taken at doses higher than 8 to 16 mg or taken over an extended period of time. Combining the two might put an additive strain on the heart.
  • Polysubstance abuse: If you regularly consume both Imodium and alcohol, you may be at a higher risk of addiction to both substances, making detoxing and treatment more complicated.

Imodium Overdose

Mixing alcohol and Imodium (loperamide) can increase your risk for an Imodium overdose. Alcohol won’t stop the loperamide from working, but it can irritate the GI tract. That can cause diarrhea problems to worsen, so it may seem like the loperamide isn’t working. This may cause a person to take higher doses of Imodium, increasing their risk for overdose. Furthermore, a person who is drinking alcohol does not usually exhibit optimal judgment, so they may be more likely to take an excessive amount of Imodium.

Imodium overdoses carry significant health risks. At high doses, Imodium can enter the brain, leading to increased drowsiness and dizziness. Kidney damage and irregular heartbeat (which can be fatal) are also possible.

Know the Risks

Both Imodium and alcohol can be dangerous in excessive quantities. If you struggle with controlling your Imodium and alcohol use, you may be at risk of addiction to these substances. Luckily, help is available. Our staff at The Recovery Village are experts in addiction and polysubstance abuse and can help put you on a path to a life without drinking or Imodium. Contact us today to discuss your treatment options.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.

Share on Social Media: